• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

New to Donepezil

Rosiebelle

Registered User
Nov 23, 2020
13
0
My husband is newly diagnosed with Alzheimer's and has been taking Donepezil just 4 days but has been violently ill on day 2,ok day 3,but today is day 4 and he feels (and looks)terrible again and is quite tearful. He is also complaining of his neck and head hurting, stomach upset and that he saw clouds floating up when he closed his eyes. He is never usually physically ill and I think that is what is upsetting him. He's worried he is going to feel like this all the time with these meds.
I said I would ring his health team Monday but just wondered in the mean time is this normal.
 

karaokePete

Registered User
Jul 23, 2017
6,188
0
N Ireland
Hello @Rosiebelle

A lot of people can't tolerate this med. I take it that your husband was started on the 5mg 1/2 dose!

My wife got ill with this med so I switched to giving it to her at bedtime, instead of the morning that was prescribed, and that solved the issue.
 

Rosiebelle

Registered User
Nov 23, 2020
13
0
Hello @Rosiebelle

A lot of people can't tolerate this med. I take it that your husband was started on the 5mg 1/2 dose!

My wife got ill with this med so I switched to giving it to her at bedtime, instead of the morning that was prescribed, and that solved the issue.
Thanks @karaokePete yes he is on 5mg for the first month.
His mental health team advised he take it after lunch as it can cause insomnia but at night might be an option. It hard not knowing if it is right for him or not, seeing him so upset.
 

karaokePete

Registered User
Jul 23, 2017
6,188
0
N Ireland
Thanks @karaokePete yes he is on 5mg for the first month.
His mental health team advised he take it after lunch as it can cause insomnia but at night might be an option. It hard not knowing if it is right for him or not, seeing him so upset.
Even the leaflet that comes with this med suggests taking it at night so I switched to that after the first day that my wife took it and got sick. My wife's GP switched the instruction on the prescription after my report of the side effect and it's solution.

Insomnia is listed as a common side effect so it's worth discussing the issue with the Clinic as they know your husband best. It would be a shame to let the nausea, an even more common side effect, prevent use of the med as it can help some people - it did help my wife.
 

RosettaT

Registered User
Sep 9, 2018
577
0
Mid Lincs
My OH was OK until he got to the 20mg dose then it gave him violent headaches. He was subsequently switched to memantine.
 

Jazzmax

Registered User
Feb 27, 2021
18
0
My partner was started on Donezpil but it made her really ill. Eventually they switched her to Rivastigmine patches which don't appear to give her any side effects. This was over 2 years ago then last year they added Mementine to her meds for symptoms of Sundowning etc. It is worth bringing it up as there may be an alternative that will suit your husband better. Good luck, I hope he gets something suitable.
 

Rosiebelle

Registered User
Nov 23, 2020
13
0
Thank you everyone. He is feeling ok this morning and after having a chat about suggestions he is wanting to try meds on a night.
After slipping out to bathroom or kitchen to have a cry it feels so much better for me having people that understand. Thanks again.
 

Mrs Humphrey

Registered User
May 14, 2021
15
0
My husband was diagnosed in January 2021 but the problem is much older than the diagnosis date. He also takes Donezepil in the evening at about 7pm. He has had no side effects but neither has there been any improvement and in fact he is worsening week by week. I too cry and cry at the unfairness of this illness. He can't have an increased dose as his heart rate was slower once he began the medication.
 

Rosiebelle

Registered User
Nov 23, 2020
13
0
We are approaching the day H goes back to clinic to access him for trying the higher dose. He is looking better after the first few weeks of looking awful and side effects have settled. I must admit I'm a little apprehensive but I am trying to take a more positive outlook with him to stop him worrying about it.
It was also helpful to read the articles on here . I needed to learn how to cope and mainly treat him.
 

Alibongo2

New member
Apr 30, 2021
3
0
We are approaching the day H goes back to clinic to access him for trying the higher dose. He is looking better after the first few weeks of looking awful and side effects have settled. I must admit I'm a little apprehensive but I am trying to take a more positive outlook with him to stop him worrying about it.
It was also helpful to read the articles on here . I needed to learn how to cope and mainly treat him.
My husband takes this bit experiences bad bowel
problems. Anyone else found the same?
 

lollyc

Registered User
Sep 9, 2020
251
0
My husband takes this bit experiences bad bowel
problems. Anyone else found the same?
Yes, it exacerbated a bowel problem Mum already had. It also made her pee excessively. We stopped it after a few months. I can't honestly say it made much difference to her symptoms one way or the other.
 

Andy54

Registered User
Sep 24, 2020
55
0
My husband takes this bit experiences bad bowel
problems. Anyone else found the same?
Yes, all the time my wife was taking Donepezil she had frequent urination and erratic bowel movements. Seems to be a common side effect.
 

Rosiebelle

Registered User
Nov 23, 2020
13
0
Bit of an update. Husband's Donezpil was increased to 10mg last week and at first we thought he had got used to it after being on 5mg for a month. Unfortunately Sunday night he started feeling poorly then Monday he was dreadfully ill again. Managed to contact his clinic and they organised another prescription of the 5mg and he started back on that.
Today he can't follow any little thing I ask him to do. He has spent a little time in garden just dead heading and now is dozing in front of tv.
Horrible that something supposed to help can make you so poorly. Hope your day is going as good as it can be.
 

MaNaAk

Registered User
Jun 19, 2016
4,655
0
Essex
My husband is newly diagnosed with Alzheimer's and has been taking Donepezil just 4 days but has been violently ill on day 2,ok day 3,but today is day 4 and he feels (and looks)terrible again and is quite tearful. He is also complaining of his neck and head hurting, stomach upset and that he saw clouds floating up when he closed his eyes. He is never usually physically ill and I think that is what is upsetting him. He's worried he is going to feel like this all the time with these meds.
I said I would ring his health team Monday but just wondered in the mean time is this normal.
Dear @Rosiebelle,

I was told to give it to dad at bedtime right from the start but I would try to monitor how your husband takes to this medicine.

MaNaAk
 

MaNaAk

Registered User
Jun 19, 2016
4,655
0
Essex
Also dad's consultant had to be very careful of putting him on the next dose up because of his other medication.

MaNaAk
 

Rosiebelle

Registered User
Nov 23, 2020
13
0
Also dad's consultant had to be very careful of putting him on the next dose up because of his other medication.

MaNaAk
Thanks. I think I will have to see if 5mg is going to be beneficial in the long run o r whether a different med would be better. He is on Mirtazapine for anxiety and statins already.